Tennessee, 2023Damaging Winds and High Wind in Tennessee, December 9 to 10, 2023
December 9 to 10, 2023 · NWS MRX · 4 events in 3 counties and zones
A weakening squall line of strong thunderstorms produced isolated severe thunderstorm winds in East Tennessee.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening squall line of strong thunderstorms produced isolated severe thunderstorm winds in East Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 9, 10:32 PM EST, 28 minutes earlier.
Area forecast discussion, Dec 9, 10:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1032 PM EST Sat Dec 9 2023
...New UPDATE...
.UPDATE...
Issued at 1019 PM EST Sat Dec 9 2023
Strong thunderstorms are underway tonight, with primary risk
severe wise being damaging straight line winds, primarily south
of Knoxville where better instability lies. A growing concern is
the risk for flash flooding, especially where training
thunderstorms have developed ahead of the main convective line.
Flash flood guidance values are lower in the northern half of the
valley, but the stronger convection training ahead of the line in
the southern valley may be able to overcome thresholds.
&&
.SHORT TERM...
(This evening through Sunday)
Issued at 231 PM EST Sat Dec 9 2023
Key Messages:
1. Strong to severe storms possible this evening. Damaging winds
will be the main threat but an isolated tornado can't be ruled
out, mainly along the southern Cumberland Plateau.
2. Strong and gusty winds across the east TN mountains and foothills
tonight through Sunday, Wind Advisory remains in effect.
3. Rain will change to snow tomorrow afternoon and evening across
our higher elevations. Minor snow accumulations expected across the
east TN and VA mountains.
Discussion:
Storms:
The severe threat has slowly been increasing over the past 24 hours
and continues to do so. Our threat window is relatively small and
will be between 7 PM EST and midnight as this is when we will
have our best chance of any appreciable instability. Isolated
showers/storms could develop as early as 7 PM EST out ahead of the
main line, which arrives to the Cumberland Plateau around 10 PM
EST. Damaging winds will be the main concern. The greatest threat
area will be along the Cumberland Plateau with a lesser threat
eastward into the east TN Valley. This is due to showers and
storms potentially transporting stronger winds aloft down to the
surface. Additionally, there is a conditional threat for an
isolated, weak, tornado. The threat probabilities rely on the
amount of instability that is present. Recent CAM guidance shows
slightly higher probabilities of sufficient CAPE to cause concern.
Remember, within a High Shear Low Cape environment, only a few
hundred J/kg of CAPE can be sufficient to produce an isolated
tornado. 12Z HREF ens min SBCAPE show a few hundred J/kg across
the southern Cumberland Plateau this evening. However, the HREF
ens mean shows around 500 J/kg. These mean SBCAPE values are high
enough for concern, especially given the environmental shear that
is in place. The shear parameters haven't really changed, we are
still looking at 30kts of 0-1km shear with close to 50kts at
0-6km. We will continue to pay close attention to the environment
as we approach the evening hours. Again, instability is key in
this situation.
Wind:
Strong and gusty winds will increase tonight over the east TN
mountains and foothills as the 850mb jet increases to 40 to 50kts. A
Wind Advisory remains in place across the east TN mountain zones.
Most locations will see wind gusts from 35 to 45 mph. However,
higher gusts up to 55 mph are likely on higher peaks and areas prone
to mountain wave winds. The highest winds will occur tonight
through day break on Sunday.
Rain:
The heaviest showers arrive this evening ahead of an approaching cold
front. The most likely timing is for the a line of moderate to
heavy rain to arrive around 10 PM EST on the Cumberland Plateau.
This line will slowly move east across the area during the
overnight hours, with the heavier rains exiting to our east
Sunday morning. 1 to 2 inches of rain is still expected during
this timeframe. Light to moderate showers will persist from late
Sunday morning through Sunday evening as the cold front sweeps
through.
Snow:
Forecast snowfall amounts have slightly risen across the high
elevations but not by much. Rain will transition to snow Sunday
afternoon across the highest peaks of the east TN mountains. NAM
soundings show the transition will happen quickly once it begins
to occur. The rain/snow line will lower in elevation into the
evening hours as colder air advects into the region behind the
front. However, this is when the deeper moisture is exiting, thus
limiting snowfall amounts. Sunday afternoon through Sunday night, 1
to 3 inches of snowfall still seems reasonable across elevations
above 5000 feet and around 1 inch between 2500 and 5000 feet. The
higher elevations of the southwest VA mountains could still see up
to half an inch of accumulation. Trace amounts are possible
across the southwest NC mountains, the northern Cumberland
Plateau, and portions of extreme northeast TN.
&&
.LONG TERM...
(Sunday night through next Saturday)
Issued at 231 PM EST Sat Dec 9 2023
Key Messages:
1. Behind strong cold front Sunday evening temperatures will
continue falling with snow across the higher elevations and rain
changing to snow lower elevations. Some light accumulations across
the higher elevations but little to no accumulations in the valleys.
2. Drying conditions Monday with cold temperatures then warming
through Friday with high pressure keeping mostly clear skies.
3. Another system may bring precipitation to the region Friday night
into Saturday next weekend.
Discussion:
Northwest flow snowfall and rime icing likely across the higher
elevations overnight Sunday night. Have adjusted snowfall amounts
slightly with model guidance still showing about 1 to 3 inches of
snow across the higher elevations of the eastern Tennessee and
southwest Virginia mountains with locally higher amounts at Roan
Mountain and Mount LeConte/Clingmans Dome. The accumulating snowfall
will for elevations mostly above 2500-3000 feet. Some snow flurries
or light snow showers will also occur across the northern plateau
and across northern Tennessee but no significant measurable
accumulation is expected there with the warm ground temperatures and
brief period of snow before moisture moves out late Sunday night.
The snow should end from west to east late in the evening with just
a few snow showers or flurries in the NE after 12Z.
Longwave troughing and a cold airmass Monday will keep temperatures
around 10 degrees below normal. The longwave trough lifts northeast
with the upper flow becoming zonal Tuesday and temperatures much
warmer than Monday. Temperatures will be similar Tuesday through
Saturday with highs in the lower to mid 50s. Lows will be near to
below freezing, coldest Tuesday and then warming by Saturday to the
30s. Ridging aloft builds in Thursday and Friday ahead of the next
system. Models are not in good agreement of this system as an upper
trough forms in the central states. One model closes it off and
brings it south toward the gulf then has moisture move north from
our south Saturday. Another model has a closed low develop a little
slower over the central states then spread east across the Tennessee
and Ohio Valleys with showers moving in by Saturday night. With
cyclogenesis possible just to the west will introduce chance pops
Saturday. There is still a high amount of uncertainty with the
timing of this system.
&&
.AVIATION...
(00Z TAFS)
Issued at 644 PM EST Sat Dec 9 2023
Expecting a squall of thunderstorms overnight, which will bring
temporary LIFR conditions to CHA and TYS. Uncertain if storms
will hold together to TRI. After thunderstorms pass, stratiform
rain will hold for a couple of hours before breaking into more
light showers. Conditions will improve at CHA and TYS late, but
IFR is likely at TRI through the period. Winds will remain at or
below 10 knots outside of direct thunderstorm impacts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 45 53 30 49 / 100 80 10 0
Knoxville McGhee Tyson Airport, TN 46 54 30 44 / 100 100 30 10
Oak Ridge, TN 43 52 29 46 / 100 90 20 0
Tri Cities Airport, TN 48 57 29 41 / 100 100 70 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 9 AM EST Sunday for Blount Smoky Mountains-
Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.
VA...NONE.
&&
SHORT TERM...Wellington
LONG TERM....TD
AVIATION...WellingtonHazardous weather outlook, Dec 9, 3:29 PM EST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
329 PM EST Sat Dec 9 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-102100-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
329 PM EST Sat Dec 9 2023 /229 PM CST Sat Dec 9 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Strong southerly winds are likely across the East Tennessee
mountains and foothills tonight. A Wind Advisory remains in
effect. Gusts up to 55 mph are likely on higher peaks and areas
prone to mountain wave winds.
A few strong to severe storms will be possible late this evening
and into the overnight hours ahead of a cold front. Damaging
winds will be the main risk but there is also a low risk of
tornadoes, mainly across the southern Cumberland Plateau.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong southerly winds will continue Sunday morning. Sunday
afternoon, rain will change to snow across the higher elevations
of the East Tennessee and southwest Virginia mountains. One to
three inches of snow accumulation will be possible above 2500 feet
elevation through Monday morning with no significant
accumulations expected for the lower elevations.
.SPOTTER INFORMATION STATEMENT...
Spotter reports for severe weather may be needed tonight.
In the hours before
Special weather statement, Dec 9, 10:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
1016 PM EST Sat Dec 9 2023
TNZ081-082-098-099-100400-
Sequatchie TN-Bledsoe TN-Marion TN-Hamilton TN-
1016 PM EST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SEQUATCHIE...
SOUTHWESTERN BLEDSOE...NORTHEASTERN MARION AND NORTHEASTERN HAMILTON
COUNTIES THROUGH 1100 PM EST/1000 PM CST/...
At 1016 PM EST/916 PM CST/, Doppler radar was tracking a strong
thunderstorm near Whitwell, or 10 miles southwest of Dunlap, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dunlap, Soddy-Daisy, Whitwell, Powells Crossroads, Martin Springs,
Cartwright, Flat Top Mountain, North Chickamauga Creek Gorge,
Chimneys State Park, and Lone Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 300 AM EST/200 AM CST/ for
east Tennessee.
&&
LAT...LON 3513 8554 3523 8560 3554 8521 3531 8506
TIME...MOT...LOC 0316Z 234DEG 26KT 3524 8548
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BWSpecial weather statement, Dec 9, 10:27 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
927 PM CST Sat Dec 9 2023
TNZ081-098-100415-
Sequatchie TN-Marion TN-
927 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SEQUATCHIE AND
CENTRAL MARION COUNTIES THROUGH 1015 PM CST...
At 927 PM CST, Doppler radar was tracking a strong thunderstorm over
South Pittsburg, or near Bridgeport, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads, Orme,
Martin Springs, Cartwright, Sequatchie Cave, and Chimneys State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 200 AM CST for east
Tennessee.
&&
LAT...LON 3499 8578 3502 8582 3534 8547 3518 8536
3515 8539 3511 8539 3510 8538 3498 8565
TIME...MOT...LOC 0327Z 234DEG 26KT 3503 8571
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BWHigh Wind, Sevier/Smoky Mountains
- When
- December 9, 11:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A 59 mph measured gust produced by non-thunderstorm winds was recorded at the Cove Mountain Fire Tower.
Thunderstorm Wind, Hamilton
- When
- December 9, 11:40 PM EST
- Where
- Hamilton County, 3 mi SSW of Red Bank
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.110, -85.300
Multiple powerlines were knocked down by severe thunderstorm winds.
Thunderstorm Wind, Knox
- When
- December 9, 11:45 PM EST
- Where
- Knox County, 0.56 mi E of Mooreland Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.920, -83.890
Multiple trees were blown down near an intersection by severe thunderstorm wind gusts.
Thunderstorm Wind, Knox
- When
- December 10, 12:13 AM EST
- Where
- Knox County, 1.31 mi ENE of Skaggston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.090, -83.750
Severe winds blew down a tree that ended up blocking a lane of traffic.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, December 9, 20237 deaths · 92 injured · $55 million · EF3 · 20 events
- Strong Wind in Minnesota, December 9, 20233 deaths · 8 events
- Tornado in Kentucky, December 9, 2023$750,000 · EF2 · 1 event
- Rip Current in Puerto Rico, December 9, 20231 death · 3 injured · 1 event
- Tornadoes and Hail in Tennessee, December 9, 20233 injured · $1.3 million · EF1 · 17 events
- Tornadoes and Damaging Winds in Alabama, December 9 to 10, 2023$5.0 million · EF1 · 7 events
- Tornadoes and Hail in Mississippi, December 9 to 10, 2023$1.7 million · EF1 · 25 events
- Tornadoes and Damaging Winds in Kentucky, December 9, 2023$5,000 · EF2 · 7 events
- Hail and Damaging Winds in Louisiana, December 9, 2023$54,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Mississippi, December 9, 2023$12,000 · 4 in hail · 32 events
- Hail and Damaging Winds in Louisiana, December 9, 20232.5 in hail · 23 events
- Hail in Arkansas, December 9, 2023$20,000 · 1 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152600, 1145696, 1145695, 1145694.